North Dakota, 2021Hail and Damaging Winds in North Dakota, June 11, 2021
June 11, 2021 · NWS FGF · 37 events in 16 counties and zones
A negatively tilted trough and associated cold front pushed across the CWA on the morning of June 11th. Severe thunderstorms developed along the pre-frontal trough, as well as the cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 37
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A negatively tilted trough and associated cold front pushed across the CWA on the morning of June 11th. Severe thunderstorms developed along the pre-frontal trough, as well as the cold front. Numerous wind damage, and hail reports were submitted, as well as a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 2:05 AM CST, 44 minutes earlier.
Area forecast discussion, Jun 11, 2:05 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
305 AM CDT Fri Jun 11 2021
.SHORT TERM...(Today through Saturday)
Issued at 305 AM CDT Fri Jun 11 2021
The main forecast challenge is the severe weather potential early
this morning. A severe thunderstorms watch has already been issued
for eastern North Dakota and some adjacent counties of northwest
and west central Minnesota until 7 am.
As of about 3 am, surface low pressure was located somewhere
between Bismarck and Minot, with a warm front extending out to the
east-southeast from it, to somewhere over southeast North Dakota.
Temperatures were still very mild, with 86 degrees still being
reported at both Aberdeen SD and Gwinner ND. Fargo was reporting a
dewpoint of 70, as was Detroit Lakes MN. The SPC mesoanalysis page
showed a nice low level jet punching up through the central
Dakotas, but the best 0-6km bulk shear lags behind the line of
storms from east of Minot to east of Bismarck. These storms have a
history of producing some damaging wind gusts, but overall they
have mainly been below 50 knots. The main question is what
happens as these storms move into eastern North Dakota.
There was a trend yesterday evening with more of the high
resolution models showing the current storms continuing to move
east, but the stronger storms diving more into South Dakota. The
latest HRRR shows the line of storms moving into the Red River
Valley by sunrise, but nothing too exciting. The HREF from 12z
yesterday showed the 4hr neighborhood probability of severe wind
moving toward eastern ND and basically dropping off to nothing.
The SPC 3hr calibrated severe thunderstorm graphic shows the best
values through 12z dropping toward the ND/SD border, then dropping
off to nothing thereafter. This is the reason the severe
thunderstorm watch goes until 12z. The line of storms looks to
weaken pretty quickly after 12z as the storms cross the Red River,
and they may die off sometime later this morning. The rest of the
day will feature increasing west winds and much cooler
temperatures. Quiet weather tonight into Saturday as well.
.LONG TERM...(Saturday night through Thursday)
Issued at 305 AM CDT Fri Jun 11 2021
An amplifying upper ridge on Sunday will keep impacts to the minimum
during the long term period. The best opportunity for summer impacts
could be Wednesday with hot temperatures, but at the current time
strong mixing from southerly winds will keep RH values low and heat
indices in check.
Zonal flow at the beginning of the long term period quickly
amplifies with an upper ridge extending from AZ into Alb/Sask, with
upper lows off the Pacific NW coast and over the Hudson Bay. The
ridging will be in place for the first half of the work week, with
highs in the 80s and 90s. The high temperatures peak Wednesday with
eastern North Dakota reaching the mid to upper 90s. Gusty south
winds will result in mixing sufficient to keep RH values in the 20s
and heat advisory potential minimal. NAEFS climatological
percentiles are maxed out over western and central ND, giving me
good confidence in a hot summer day.
The Pacific upper low moves into Manitoba by Thursday, increasing
chances for precipitation Thursday afternoon. Slightly cooler air
will follow the late week system with Day 7 temperatures looking to
be in the 70s and 80s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1139 PM CDT Thu Jun 10 2021
Aviation concern still focused on eventual arrival of
thunderstorm activity during the first 6hr of the TAF period.
Strong to severe storms will be possible once this arrives in
eastern ND with showers/weaker thunder favored in MN. Arrival
right now looks to be first at KDVL by 09Z and closer to 12Z at
KGFK/KFAR. Eventually prevailing dry conditions should return
Friday, though it could be delayed if there is redevelopment of
showers/storms during the daytime period (hard to say at this
point). IFR or lower conditions will be possible with stronger
thunderstorm activity. Southwest to west winds increase behind the
cold front during the day Friday and gusts in excess of 30kt
appear likely in eastern ND (strongest at KDVL). These should
decrease with sunset, though gusty winds may linger a KDVL into
Friday night.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
SHORT TERM...Godon
LONG TERM...Speicher
AVIATION...DJR
Hazardous weather outlook, Jun 11, 2:14 AM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
314 AM CDT Fri Jun 11 2021
MNZ001>003-029-NDZ006>008-014>016-024-026>030-038-039-049-052>054-
120815-
West Polk-Norman-Clay-Wilkin-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
314 AM CDT Fri Jun 11 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible through the early morning
hours. Some of these storms may be severe with damaging wind
gusts up to 75 mph and 1 inch diameter hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to contact the National Weather Service
with any severe weather reports.
MNZ004>009-013>017-022>024-027-028-030>032-040-120815-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-West Otter Tail-East Otter Tail-Wadena-Grant-
314 AM CDT Fri Jun 11 2021
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
Scattered thunderstorms are possible east of the Red River around
or after 6 am. The probability for widespread hazardous weather is
low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 11, 2:36 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
336 AM CDT Fri Jun 11 2021
NDZ028-029-038-039-110930-
Griggs ND-Steele ND-Barnes ND-Cass ND-
336 AM CDT Fri Jun 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...GRIGGS...
BARNES AND STEELE COUNTIES UNTIL 430 AM CDT...
At 336 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Juanita to near Ypsilanti.
Movement was east at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Valley City, Cooperstown, Golden Lake, Finley, Hope, Tower City and
Page.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
southeastern North Dakota.
LAT...LON 4754 9850 4767 9761 4689 9731 4676 9844
4698 9844 4698 9847 4732 9847 4733 9850
TIME...MOT...LOC 0836Z 255DEG 49KT 4743 9877 4676 9853
LynchThunderstorm Wind, Barnes
- When
- June 11, 2:49 AM CST
- Where
- Barnes County, 0.47 mi W of Wimbledon
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.170, -98.460
Large, empty grain bins at an elevator complex were caved in and collapsed. Peak winds estimated to be 80 mph, with multiple long duration gusts.
Thunderstorm Wind, Eddy
- When
- June 11, 2:56 AM CST
- Where
- Eddy County, 11.97 mi S of Hamar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.680, -98.600
Wind gust of 58 mph reported via NDAWN.
Thunderstorm Wind, Griggs
- When
- June 11, 3:05 AM CST
- Where
- Griggs County, 4.26 mi W of Cooperstown
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.440, -98.210
Peak wind was measured at an NDAWN station.
Thunderstorm Wind, Benson
- When
- June 11, 3:08 AM CST
- Where
- Benson County, 9.09 mi N of Tokio
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.050, -98.830
Peak wind was measured at a North Dakota DOT RWIS station.
Thunderstorm Wind, Nelson
- When
- June 11, 3:08 AM CST
- Where
- Nelson County, 2.27 mi NNE of Pekin
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.810, -98.300
Peak wind report at 10 meters via NDAWN.
Thunderstorm Wind, Nelson
- When
- June 11, 3:10 AM CST
- Where
- Nelson County, 2.27 mi NNE of Pekin
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.810, -98.300
Peak gust of 65 mph reported via NDAWN.
Thunderstorm Wind, Griggs
- When
- June 11, 3:15 AM CST
- Where
- Griggs County, 0.47 mi W of Cooperstown Arpt
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.420, -98.110
Peak wind measured at the Cooperstown Airport KS32.
Thunderstorm Wind, Steele
- When
- June 11, 3:15 AM CST
- Where
- Steele County, 5.65 mi W of Pickert
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.440, -97.940
Peak wind measured at a personal weather station.
Thunderstorm Wind, Griggs
- When
- June 11, 3:15 AM CST
- Where
- Griggs County, 0.69 mi S of Cooperstown
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.440, -98.120
Peak gust of 81 mph reported at the Cooperstown Airport AWOS.
Thunderstorm Wind, Cavalier
- When
- June 11, 3:22 AM CST
- Where
- Cavalier County, 4.57 mi SW of Clyde
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.730, -98.960
Peak wind was measured at an NDAWN station at 10 meters.
Thunderstorm Wind, Steele
- When
- June 11, 3:24 AM CST
- Where
- Steele County, 5.59 mi NNE of Luverne
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Public
- Coordinates
- 47.320, -97.890
Wind gust of 83 mph was measured at a personal weather station.
Thunderstorm Wind, Ramsey
- When
- June 11, 3:25 AM CST
- Where
- Ramsey County, 2.68 mi WNW of Edmore
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.440, -98.500
Wind gust of 59 mph was reported via NDAWN.
Thunderstorm Wind, Ransom
- When
- June 11, 3:25 AM CST
- Where
- Ransom County, 0.84 mi SW of Lisbon Muni Arpt
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.440, -97.730
Wind gust of 72 mph was reported by the NDAWN in Lisbon.
Hail, Ransom
- When
- June 11, 3:30 AM CST
- Where
- Ransom County, 0.48 mi W of Ft Ransom
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.520, -97.930
Hail report was relayed via media.
Thunderstorm Wind, Sargent
- When
- June 11, 3:35 AM CST
- Where
- Sargent County, 0.84 mi SE of Gwinner Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.210, -97.640
Peak wind gust was measured at the Gwinner Airport KGWR.
Thunderstorm Wind, Grand Forks
- When
- June 11, 3:36 AM CST
- Where
- Grand Forks County, 1.86 mi E of Logan Center
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.800, -97.780
Peak wind gust measured via NDAWN at 10 meters.
Thunderstorm Wind, Cass
- When
- June 11, 3:38 AM CST
- Where
- Cass County, 2.45 mi WNW of Ayr
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.040, -97.550
Peak wind was measured at a North Dakota DOT RWIS station.
Thunderstorm Wind, Traill
- When
- June 11, 3:45 AM CST
- Where
- Traill County, Portland
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.500, -97.370
Tree branches were toppled and partially uprooted. Time estimated from radar.
Thunderstorm Wind, Steele
- When
- June 11, 3:47 AM CST
- Where
- Steele County, 0.83 mi SE of Finley
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.510, -97.840
Large tree branches were broken and one tree was snapped.
Thunderstorm Wind, Walsh
- When
- June 11, 3:50 AM CST
- Where
- Walsh County, 0.69 mi N of Fairdale
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.490, -98.230
Large 4 to 6 inch diameter branches broken down across town.
Thunderstorm Wind, Ransom
- When
- June 11, 3:55 AM CST
- Where
- Ransom County, 3.45 mi S of Venlo
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.480, -97.300
Peak wind gust measured at a RAWS station. Time estimated based on radar data.
Thunderstorm Wind, Traill
- When
- June 11, 3:56 AM CST
- Where
- Traill County, 1.4 mi E of Mayville
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.500, -97.290
The NDAWN 2E of Mayville reported a 58 mph wind gust.
Thunderstorm Wind, Nelson
- When
- June 11, 4:00 AM CST
- Where
- Nelson County, 0.69 mi N of Lakota
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.040, -98.350
Law enforcement reports large trees are down across the area.
Thunderstorm Wind, Traill
- When
- June 11, 4:02 AM CST
- Where
- Traill County, Buxton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.600, -97.100
Large tree branches broken, time estimated via radar.
Thunderstorm Wind, Traill
- When
- June 11, 4:07 AM CST
- Where
- Traill County, 0.83 mi SW of Reynolds
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.670, -97.110
Public report of downed trees and power lines.
Hail, Cass
- When
- June 11, 4:10 AM CST
- Where
- Cass County, 0.47 mi W of Argusville
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.050, -96.940
Public report of hail via social media. Time estimate based on radar.
Thunderstorm Wind, Traill
- When
- June 11, 4:13 AM CST
- Where
- Traill County, 3.13 mi NE of Blanchard
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.380, -97.170
Peak wind gust measured at a personal weather station.
Thunderstorm Wind, Richland
- When
- June 11, 4:15 AM CST
- Where
- Richland County, Fairview Jct
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.270, -96.820
Thunderstorm Wind, Pembina
- When
- June 11, 4:15 AM CST
- Where
- Pembina County, 3.06 mi ESE of Concrete
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 48.730, -97.860
A tree was blown down, blocking Highway 32.
Thunderstorm Wind, Grand Forks
- When
- June 11, 4:22 AM CST
- Where
- Grand Forks County, 0.83 mi SE of (Gfk)grand Forks Int
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.940, -97.170
Peak wind of 63 mph was measured at KGFK.
Thunderstorm Wind, Richland
- When
- June 11, 4:23 AM CST
- Where
- Richland County, 1.91 mi E of Fairview Jct
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.270, -96.780
Peak wind was measured at a North Dakota DOT RWIS station.
Thunderstorm Wind, Traill
- When
- June 11, 4:26 AM CST
- Where
- Traill County, 1.56 mi ESE of Reynolds
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.670, -97.070
A semi truck was blown over along Interstate 29.
Hail, Cass
- When
- June 11, 4:30 AM CST
- Where
- Cass County, 2.01 mi WNW of Fargo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.880, -96.820
Relayed via broadcast media.
Thunderstorm Wind, Richland
- When
- June 11, 4:35 AM CST
- Where
- Richland County, 0.48 mi W of Wahpeton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 46.270, -96.610
Large trees were snapped or uprooted. Timing based on radar analysis.
Thunderstorm Wind, Barnes
- When
- June 11, 4:39 AM CST
- Where
- Barnes County, 0.47 mi W of Wimbledon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.170, -98.460
One foot diameter trees were blown down.
Thunderstorm Wind, Traill
- When
- June 11, 4:52 AM CST
- Where
- Traill County, 1.46 mi NNW of Alton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 47.370, -97.060
Semi truck was flipped over on Interstate 29.
Thunderstorm Wind, Nelson
- When
- June 11, 2:57 PM CST
- Where
- Nelson County, 2.27 mi NNE of Pekin
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.810, -98.300
Peak wind gust at 10 meters, reported via NDAWN.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Missouri, June 11 to 12, 2021$225,000 · 1.25 in hail · 31 events
- Damaging Winds in Minnesota, June 11, 2021$128,000 · 61 kt wind · 4 events
- Damaging Winds in Kansas, June 11, 2021$85,000 · 63 kt wind · 11 events
- Damaging Winds in South Dakota, June 11, 20211 injured · $54,000 · 61 kt wind · 10 events
- Tornado and Hail in Missouri, June 11, 2021$30,000 · EF0 · 30 events
- Damaging Winds in Wisconsin, June 11, 2021$81,000 · 65 kt wind · 5 events
- Damaging Winds in Georgia, June 11 to 12, 2021$56,000 · 50 kt wind · 8 events
- Flash Flooding in Virginia, June 11, 202139 events
- Hail and Damaging Winds in Kansas, June 11, 20211 in hail · 34 events
- Flood and Hail in Kansas, June 11, 20211 injured · 2.5 in hail · 23 events
- Flash Flooding and Debris Flow in Virginia, June 11, 2021$30,000 · 8 events
- Heavy Rain in Virginia, June 11 to 12, 202130 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969837, 969839, 969840, 969842, 969844, 969846, 969847, 969849, 969852, 969853, 969856, 969858, 969860, 969862, 969864, 969870, 969871, 969875, 969879, 969880, 969881, 969882, 969883, 969885, 969886, 969887, 969888, 969889, 969890, 969891, 969892, 969893, 969894, 969896, 969897, 969898, 969900.